Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Terbinafine side effects

Discussion in 'General Issues and Discussion Forum' started by Rangub, Apr 23, 2009.

  1. Rangub

    Rangub Welcome New Poster


    Members do not see these Ads. Sign Up.
    I've had patients before describe a metallic taste, but not concerned about it. Recently, I had a patient very concerned as he is not able to eat his regular diet. He reports a salty, metallic taste, and sometimes gags. Has anybody read or experienced this, and are there remedies to help normal taste return?

    I asked him to d/c the med. It's been about 2 weeks and no improvement for him.
    I did a search, but didn't come up with much.:craig:
     
    Last edited: Apr 23, 2009
  2. Secret Squirrel

    Secret Squirrel Active Member

    SecretSquirrel loves the challenge of an unanswered thread ...

    Found this:
    The Wikipedia pages on this:
    http://en.wikipedia.org/wiki/Metallic_taste
    http://en.wikipedia.org/wiki/Hypogeusia
    http://en.wikipedia.org/wiki/Ageusia

    References:
    Taste disorders and terbinafine. Beutler M, Hartmann K, Kuhn M, Gartmann J BMJ 1993;307:26.
    Loss of taste and terbinafine. Ottervanger JP, Stricker BH Lancet 1992;340:728.
    Loss of taste and terbinafine. Juhlin L Lancet 1992;339:1483.

    I could not find anything on how to treat it, except stop taking the drug
     
  3. Admin2

    Admin2 Administrator Staff Member

  4. Admin2

    Admin2 Administrator Staff Member

    Here is the Wikipedia page on terbinafine:

    Terbinafine

    Terbinafine, sold under the brand name Lamisil among others, is an antifungal medication used to treat pityriasis versicolor, fungal nail infections, and ringworm including jock itch and athlete's foot.[1][2][3] It is either taken by mouth or applied to the skin as a cream or ointment.[1][4] The cream and ointment are not effective for nail infections.[5]

    Common side effects when taken by mouth include nausea, diarrhea, headache, cough, rash, and elevated liver enzymes.[1] Severe side effects include liver problems and allergic reactions.[1] Liver injury is, however, unusual.[6] Use during pregnancy is not typically recommended.[1] The cream and ointment may result in itchiness but are generally well tolerated.[2] Terbinafine is in the allylamines family of medications.[1] It works by decreasing the ability of fungi to make sterols.[1] It appears to result in fungal cell death.[7]

    Terbinafine was discovered in 1991.[8] It is on the World Health Organization's List of Essential Medicines, the most effective and safe medicines needed in a health system.[9] The wholesale cost in the developing world is about 2.20 USD for a 20 g tube.[10] In the United States the price in 1999 was $547 for a 12-week course; this fell to $10 by 2015, after the patent had expired.[11] In 2016 it was the 279th most prescribed medication in the United States with more than a million prescriptions.[12]

    1. ^ a b c d e f g "Terbinafine Hydrochloride". The American Society of Health-System Pharmacists. Archived from the original on 21 December 2016. Retrieved 8 December 2016.
    2. ^ a b "Lamisil 1% w/w Cream - Summary of Product Characteristics (SPC) - (eMC)". electronic Medicines Compendium (eMC). 17 March 2016. Archived from the original on 20 December 2016. Retrieved 17 December 2016.
    3. ^ Crawford, F (20 July 2009). "Athlete's foot". BMJ Clinical Evidence. 2009. PMC 2907807. PMID 21696646.
    4. ^ "19th WHO Model List of Essential Medicines (April 2015)" (PDF). WHO. April 2015. Archived (PDF) from the original on 13 May 2015. Retrieved 10 May 2015.
    5. ^ Hamilton R (2015). Tarascon Pocket Pharmacopoeia 2015 Deluxe Lab-Coat Edition. Jones & Bartlett Learning. p. 180. ISBN 978-1-284-05756-0.
    6. ^ Yan, J; Wang, X; Chen, S (August 2014). "Systematic review of severe acute liver injury caused by terbinafine". International Journal of Clinical Pharmacy. 36 (4): 679–83. doi:10.1007/s11096-014-9969-y. PMID 24986266.
    7. ^ "Terbinafine". www.drugbank.ca. Retrieved 2017-11-14.
    8. ^ Ravina E (2011). The Evolution of Drug Discovery: From Traditional Medicines to Modern Drugs. John Wiley & Sons. p. 90. ISBN 978-3-527-32669-3. Archived from the original on 2016-12-20.
    9. ^ "WHO Model List of Essential Medicines (19th List)" (PDF). World Health Organization. April 2015. Archived (PDF) from the original on 13 December 2016. Retrieved 8 December 2016.
    10. ^ "Terbinafine". International Drug Price Indicator Guide. Archived from the original on 6 April 2017. Retrieved 8 December 2016.
    11. ^ Mikailov A, Cohen J, Joyce C, Mostaghimi A (2015). "Cost-effectiveness of Confirmatory Testing Before Treatment of Onychomycosis". JAMA Dermatology. 152 (3): 1–6. doi:10.1001/jamadermatol.2015.4190. PMID 26716567.
    12. ^ "The Top 300 of 2019". clincalc.com. Retrieved 22 December 2018.
     
  5. Rangub

    Rangub Welcome New Poster

    I appreciate the comments and posts regarding my question! All I have been able to find regarding treatment is cessation of the drug. Anybody know of any other remedies?
     
  6. DaVinci

    DaVinci Well-Known Member

    I suspect that there is no way of dealing with it other than stop the medication.
     
Loading...

Share This Page